Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Discrete Mathematics and Applications

Editor-in-Chief: Zubkov, Andrei

6 Issues per year

CiteScore 2016: 0.16

SCImago Journal Rank (SJR) 2016: 0.231
Source Normalized Impact per Paper (SNIP) 2016: 0.552

See all formats and pricing
More options …
Volume 28, Issue 5


On coincidences of tuples in a q-ary tree with random labels of vertices

Vasiliy I. Kruglov
Published Online: 2018-10-26 | DOI: https://doi.org/10.1515/dma-2018-0026


Let all vertices of a complete q-ary tree of finite height be independently and equiprobably labeled by the elements of some finite alphabet. We consider the numbers of pairs of identical tuples of labels on chains of subsequent vertices in the tree. Exact formulae for the expectations of these numbers are obtained, convergence to the compound Poisson distribution is proved. For the size of cluster composed by pairs of identically labeled chains we also obtain exact formula for the expectation.

Keywords: q-ary trees with random labels; matches of labels; sums of dependent indicators; Poisson approximation

Originally published in Diskretnaya Matematika (2018) 30,№3, 48–67 (in Russian).


This work was supported by the Russian Science Foundation under grant no. 14-50-00005.


  • [1]

    Erhardsson T. “Stein’s method for Poisson and compound Poisson approximation”, In Barbour A.D., Chen L.H.Y. (ed.) “An introduction to Stein’s method” Singapore Univ. Press 2005 61-113.Google Scholar

  • [2]

    Guibas L.J., Odlyzko A.M. “Long repetitive patterns in random sequences”, Z. Wahrscheinlichkeitstheorie verw. Geb. 53 (1980), 241-262.Google Scholar

  • [3]

    Hoffmann C.M., O’Donnell M.J. “Pattern matching in trees”, J. ACM, 29:1 (1982), 68-95.Google Scholar

  • [4]

    Karlin S., Ost F. “Counts of long aligned word matches among random letter sequences”, Adv. Appl. Probab., 19:2 (1987) 293-351.Google Scholar

  • [5]

    Karnin E.D. “The first repetition of a pattern in a symmetric Bernoulli sequence”, J. Appl. Prob., 20:3 (1983), 413-418.Google Scholar

  • [6]

    Rowland E.S. “Pattern avoidance in binary trees”, arxiv: arXiv: 0809.0488.Google Scholar

  • [7]

    Steyaert J.-M., Flajolet P. “Patterns and pattern-matching in trees: an analysis”, Inf. & Control, 58:1 (1983) 19-58.Google Scholar

  • [8]

    Zubkov A. M., Mikhailov V. G. “Limit distributions of random variables associated with long duplications in a sequence of independent trials”, Theory Probab. Appl., 19:1 (1974), 172-179.Google Scholar

  • [9]

    Mikhailov V. G. “Estimate of the accuracy of the compound Poisson approximation for the distribution of the number of matching patterns”, Theory Probab. Appl., 46:4 (2002), 667-675.Google Scholar

  • [10]

    Mikhaylov V. G. “Estimates of accuracy of the Poisson approximation for the distribution of number of runs of long string repetitions in a Markov chain”, Discrete Math. Appl., 26:2 (2016), 105-113.Google Scholar

  • [11]

    Mikhailov V. G. “On the probability of existence of substrings with the same structure in a random sequence”, Discrete Math. Appl., 27:6 (2017), 377-386.Google Scholar

  • [12]

    Zubkov A. M., Kruglov V. I. “On coincidences of tuples in a binary tree with random labels of vertices”, Discrete Math. Appl., 26:3 (2016), 145-153.Google Scholar

  • [13]

    Kruglov V., Zubkov A. “Number of pairs of template matchings in q-ary tree with randomly marked vertices”, In: Analytical and Computational Methods in Probability Theory, Lect. Notes Comput. Sci., 10684 2017, 336-346.Google Scholar

About the article

Received: 2018-03-08

Published Online: 2018-10-26

Published in Print: 2018-10-25

Citation Information: Discrete Mathematics and Applications, Volume 28, Issue 5, Pages 293–307, ISSN (Online) 1569-3929, ISSN (Print) 0924-9265, DOI: https://doi.org/10.1515/dma-2018-0026.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in